MENU

Patient with Severe Pain and Hematoma of the Bicep

A male patient presented with sudden severe pain of the left biceps when he was on the commode and tried to shut a door with his left arm. A hematoma was noticed afterward. The patient had experienced similar symptoms in different arms and leg muscles over the previous two years. He has a history of ankylosing spondylitis and Addison disease. He is on prednisone 15 mg daily and recently repeated courses of Ciprofloxacin for a urinary tract infection. MRI scan revealed attenuated and ruptured bicep tendons. The patient had a normal SR, ANA, and no family history.

The followings are risk factors for recurrent tendons rupture, except:

1. Chronic steroid therapy

2. Inflammatory arthritides

3. Lisinopril

4. Fluoroquinolones

5. Repeated trauma to the joints

Click here for the answer

The Correct Answer is 3: Lisinopril.

Rupture of tendons spontaneously or with minimal trauma is rare and is multifactorial. Most of the time no cause is recovered and it may have a genetic predisposition.

Risk factors include:

• Trauma

• Chronic medical conditions: CRF, DM, hyperparathyroidism

• Systemic steroids

• Fluoroquinolones

• Aromatase inhibitors: anastrazole (estrogen positive breast cancer)

Genetic predisposition and collagen disorders, such as collagen VI and Lamin A/C mutations are rare but important causes. In these cases, some degree of muscle weakness, contractures, joint hyperextensibility and increased skin elasticity would be expected.